Discrete Dynamics in Nature and Society
Volume 5 (2000), Issue 3, Pages 161-177

Complex dynamics in a simple model of interdependent open economies

Shahriar Yousef,1 Yuri Maistrenko,2 and Svitlana Popovych2

1The Econometric Group, Department of Statistics and Demography, University of Southern Denmark, Main Campus, Odense University, Campusvej 55, Odense M 5230, Denmark
2Institute of Mathematics, National Academy of Sciences of Ukraine, Tereschenkivska St. 3, Kiev 252601, Ukraine

Received 15 March 2000

Copyright © 2000 Shahriar Yousef et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Based on a simple two-market model, characterized by a demand link between competitive markets for goods, a system of coupled difference equations is used to represent the interdependent structure of a global economy. Relying on numerical and analytical approaches, Various dynamic properties of the proposed model are explored. Among others, a general specification of the regions of stability of the equilibrium and main periodic cycles, the transition to chaos through torus destruction, chaotic synchronization, and the coexistence of different types of attractors in parameter space are described. Typical bifurcation processes are illustrated.